Antibiotics and immunosupressant??: Hello, I just... - NRAS

NRAS

31,528 members38,287 posts

Antibiotics and immunosupressant??

Leades profile image
Leades

Hello,

I just managed to get an eye infection and the GP prescribed chloramphenicol eye ointment and flucloxacillin.

I already take methotrexate, hydroxichloroquine and prednisolone.

She told me to check with the rheumatology nurse to see if I need to stop the immunosuppressant. I tried to get in touch with them today but they haven’t got back to me.

Anyone has been prescribed these before and could help? I am pretty sure I am not supposed to take my methotrexate this week’ but don’t know anything about hydroxychloroquine.

Thank you!

12 Replies

I am only on methotrexate but have been prescribed chloramphenicol twice and didn't have to stop MTX.

You can ring 111 to check. Or the emergency pharmacy that is open tonight

Good idea to ask pharmacist, but research suggest it’s ok.

“Our findings suggest that no important clinical interaction occurs between flucloxacillin and methotrexate in patients with rheumatoid arthritis.”

pubmed.ncbi.nlm.nih.gov/886...

The antibiotic that you absolutely mustn’t take with MTX is trimethoprim.

Charlie_G profile image
Charlie_G in reply to helixhelix

I found out the hard way that Fluclox and mtx is a no-no: the studies have proven it doesn’t impair efficacy (I’ve ready that study you quoted and that’s what its focus is), but the side effects of taking both together are horrendous for a lot of people. As a result, the NHS advise stopping mtx for all penicillins due to the risk of side effects and possible adverse effects from combining both. Unless the prescribing doctor and the hospital pharmacist both aren’t aware that you should stop, of course, as happened to me 👀🤦‍♂️

I have usually been told to stop MTX when i am on antibiotics.xxx

Hi a few years I developed a bad facial bacterial infection the dermatologist at the time put me on a three mouth course of antibiotics, he also said they may not work if I was tacking methotrexate as well. It was my choice to stop taking mtx while on the antibiotics. My face was a mess so took the risk.I was a on a very low dose. I’ve never been told not to take mtx whenever I have been on antibiotics,however I do stop mtx my choice when on antibiotics.

Definitely check with pharmacist. But I am on MTX and have taken chloramphenicol several times without stopping MTX. However it turned out I did not have an infection in my eyes I was referred to an eye clinic who said I had an issue with severely dry eyes. So do keep an eye (?) On things and taken it further if need be

Leades profile image
Leades in reply to Gilliancheche

The GP mentions this as well, and said to call 111 if it doesn’t improve within two days. 🤞it will just cleared up.

Gilliancheche profile image
Gilliancheche in reply to Leades

Mine seemed to clear up, then within a week or so came back. Hope you have better luck 🤞

STOP THE METHOTREXATE!!

Sorry for shouting, and you do need to speak to rheum anyway given that you’re taking multiple meds, but you *definitely* need to stop mtx when taking fluclox. I learnt this the hard way back over the summer when I wasn’t told to stop it by either the hospital pharmacist (I’d asked when picking up my mtx, knowing I was going to be prescribed fluclox) or the prescribing gp. I consequently felt like I was dying for about 4 days. The advice from the NHS regarding mtx and penicillins (which fluclox is one of) is as follows:

‘It's usually recommended that you avoid taking penicillin at the same time as methotrexate, which is used to treat psoriasis, rheumatoid arthritis and some forms of cancer. This is because combining the 2 medications can cause a range of unpleasant and sometimes serious side effects.’

For a long time it’s been suggested that mtx causes certain antibiotics to be less effective, but certainly in the case of fluclox, this is now thought to be untrue. It just makes you feel awful instead.

Leades profile image
Leades in reply to Charlie_G

Thank you for your advice! I rang the pharmacy and they said it was okay, but then so on the NHs website it wasn’t. So I think I’ll just stop the methotrexate and keep taking the hydroxy. I definitely don’t want to feel any worse! So sorry you had to ding this out the hard way.

Have a look at what the British National Formulary (pharmacists' Bible) has to say about interactions bnf.nice.org.uk/interaction/#M

This tells you about dangerous interactions.

Even where there are no bad interactions, I have been advised to stop MTX for two weeks after any antibiotics to allow them to work. I have done that several times with no bad effects. My rheumatologist is happy with that, but GPs get a bit uncomfortable as they don't have the power to stop (and restart) MTX treatment.

You may also like...